Learn something new every day
More Info... by email
There may be a number of connections between levothyroxine or Synthroid® and prednisone, but they are poorly articulated. The most relevant of these links is that Synthroid® has a direct effect on the metabolic processing of prednisone. Additionally, the two drugs may combine to create a greater prevalence of certain adverse effects. In other cases, the relationship between Synthroid® and prednisone is indirect; for example, prednisone may influence thyroid functioning more than it affects the replacement thyroid hormone.
People with hypothyroidism are advised to mention this to their doctors prior to taking prednisone. In most cases, these patients use Synthroid® to chemically correct low thyroid levels. Physicians must carefully prescribe amounts of prednisone because the usual dose is insufficient. The extra thyroid hormone causes prednisone to metabolize at a much faster rate. Therefore, doctors have to raise the steroid dose or it won’t be effective.
Another correlation between Synthroid® and prednisone is that the two medications may have some similar effects, especially with longer use. Both drugs affect mood, and may result in nervousness, mania, and rage. Each medication can cause insomnia. Other side effects in common are blotching or flushing of the skin, changes to menstrual cycle, and difficulty tolerating higher temperatures.
Of course, some side effects of Synthroid® and prednisone are directly opposed. The first medication is associated with weight and hair loss, while the second drug may cause weight gain and growth of hair. Still, with many side effects in common, it may be difficult to determine if the two drugs are making certain adverse symptoms worse by being taken together. Alternately it may be difficult to determine which medication is responsible for a negative reaction.
Prednisone is also indirectly related to Synthroid® in a few ways. A tenuous connection derives from the unproven contention that long-term use of the steroid induces Hashimoto's thyroiditis. This is an autoimmune condition in which the body produces antibodies against thyroid hormones, leading to a chronic low thyroid state. This illness is treated with Synthroid®.
A more credible connection between Synthroid® and prednisone is that the steroid may lead to the suppression of thyroid stimulating hormone. This hormone prompts the production of T4. Prednisone's suppression of thyroid stimulating hormone could lead to a temporarily low thyroid state, which might require supplementation with Synthroid®, the synthetic T4 replacement.
Additionally, prednisone may suppress adrenal gland functioning, which affects thyroid gland operation, and a person’s thyroid levels could sink well below normal. Neglecting to taper off of the steroid dose may precipitate adrenal insufficiency, resulting in underproduction of numerous hormones. Such a scenario might call for thyroid replacement hormone, among other treatments.
I had thyroid cancer and started Synthroid after Levoxyl was back ordered at the manufacturer. I have gained two pounds a month for a total of 24 pounds in a year with no major eating/exercise/life-style changes. I had a systemic histamine response to a bug bite and was put on prednisone for 21 days. After one week, I felt amazing! Pre-cancer energy levels, sleep and metabolism. I stopped gaining weight and lost four pounds!
I felt so good I went in for a blood draw - only to be told I was in the "normal range." Now that I am off prednisone, I am slipping back into thyroid zombie land. Any ideas as to why this may be?
I take synthroid for my low thyroid and recently had surgery for sinus problems. My ENT put me on steroids to control swelling. The mood swings were bad and I got absolutely no sleep to the point he had to take me off after one week.
I went for a blood draw for my thyroid one week after being on steroids and the levels came back "wacky". My regular doctor wanted to know if I had been skipping medicine and I have not. I did tell the nurse that I have been on steroids for a week but the nurse said that makes no different. This article says differently and describes some of the things I was going through and
the blood test confirm in my opinion.
I haven't had a "wacky" blood result in a few years and that only difference is the steroid use post-op. I wish more doctors would look at this stuff instead of just accusing the patient of missing meds or doing something different.
One of our editors will review your suggestion and make changes if warranted. Note that depending on the number of suggestions we receive, this can take anywhere from a few hours to a few days. Thank you for helping to improve wiseGEEK!